| Model Number |
PED-450-25 |
| Medical Device Problem Codes |
Activation Failure (3270); Physical Resistance/Sticking (4012)
| Health Effect - Clinical Code |
No Known Impact Or Consequence To Patient (2692)
| Date of Event |
02/27/2019
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The pipeline flex device has not been returned for evaluation; product analysis could not be performed.The device was not returned; the reported event could not be confirmed and the event cause could not be conclusively determined from the provided information.If information is provided in the future, a supplemental report will be issued.
Event or Problem Description
Medtronic received information that a pipeline flex with shield device did not open during a procedure.The patient was undergoing embolization treatment for a small unruptured amorphous ophthalmic artery aneurysm, measuring 10mm x 8mm, landing zone distal 3.2mm, proximal 4.4mm.The vessel was moderately tortuous.The pipeline and any accessory devices were prepared as indicated in the ifu.The catheter was flushed continuously with heparinized saline.It was reported that after the microcatheter and pipeline were in place, the microcatheter was retracted, the stent was released, and the tip end of the stent could not be opened.The image indicated that the tip end was in the shape of a bar.After standard operation, the tip end cannot be opened, and the surgeon felt that the stent delivering resistance was very large.The microcatheter and stent were simultaneously withdrawn from the body for investigation.There were not any patient symptoms or complications associated with this event.
Additional Manufacturer Narrative
Images (relevant to the complaint) were not available for review.The pipeline flex embolization device (model: ped-450-25 lot: a690839) and marksman catheter (model: fa-55150-1030 lot: 216509954) were returned for analysis within separate shipping boxes.The pipeline flex embolization device was returned within a plastic pouch; within an opened pipeline flex outer carton; within an opened pipeline flex inner pouch and within a dispenser coil.The pipeline flex braid was returned on the proximal end of the pushwire.The marksman catheter was returned within a plastic pouch; within an opened marksman outer carton and outside a dispenser coil.No bends or kinks were found with the pipeline flex pushwire.The distal hypotube and ptfe shrink tubing were found to be intact with no signs of elongation.The proximal bumper, resheathing pad and resheathing marker were found to be in good condition.The ptfe sleeves were found to be in good condition.The pipeline flex coil tip was found bent.The pipeline flex braid was found opened with one end damaged (frayed).No other anomalies were observed.The marksman total length was measured to be 159.6cm (reference 157cm ± 3cm) and the usable length was measured to be 152.0cm which is within specification (specification 150cm ± 3cm).The marksman catheter body was found kinked at 114.0cm, 109.6cm, 16.0cm and 0.5cm from the distal tip.Inner braid wire was found protruding from the marksman catheter body at 30.2cm from the distal tip.The marksman catheter body was found accordioned from 30.2cm to 23.4cm from the distal tip.No damages or irregularities were found with the marksman distal marker/tip.The marksman catheter was flushed, water exited from the distal tip.An in-house 0.026¿ mandrel was inserted into the marksman hub and into the catheter lumen.Resistance was encountered at the kinked locations; however, was unable to exit the distal tip as it became stuck at the accordioned damage 22.5cm from the distal tip.No other anomalies were observed.Based on the device analysis and reported information, the customer¿s report of ¿fa ilure/incomplete open distal¿ could not be confirmed as the returned pipeline flex braid was returned fully opened.Regarding the customer¿s report of ¿resistance/stuck during delivery¿ the issue could not be confirmed.The pipeline flex embolization device and marksman catheter were found to be damaged.From the damages seen on the catheter body (accordioning) and pipeline flex braid (fraying); it appears there was high force used (pushing and pulling).It is likely these damages occurred when the customer attempted to advance the pipeline flex through the marksman catheter against resistance.However, the cause for resistance could not be determined.It is possible the kinks found with the marksman catheter or the patient¿s ¿moderate¿ vessel tortuosity may have contributed to the failure to open and resistance during delivery issues.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.